Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 56, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 28, 1997, 4:29 AM CST for Mobile County, Alabama. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 28, 1997, 4:29 AM CST (10:29 UTC)
- Expired
- Jan 28, 1997, 5:30 AM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 5:00 AM CST | Thunderstorm Wind 50 | Citronelle, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 281031 RRA SVRMOB ALC097-281130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 429 AM CST TUE JAN 28 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MOBILE COUNTY AT 430 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN MOBILE INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING INTO WESTERN AND NORTHERN PARTS OF MOBILE COUNTY. THIS LINE OF THUNDERSTORMS WAS MOVING TO THE EAST SOUTHEAST AT 30 MPH. DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING...ALONG WITH PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. THUNDERSTORMS WILL BE AFFECTING MOST AREAS OF NORTH MOBILE COUNTY FROM M ITO JUST NORTH OF CITRONELLE DURING THE NEXT COUPLE OF HOURS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING.t DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 3:10 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 28, 3:10 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 AM CST WED JAN 28 1997 MORNING SFC ANALYSIS SHOWS FRONTAL SYSTEM WHICH MOVED THRU FCST AREA TUESDAY MORNING NOW NEARLY STATIONARY EXTENDING FROM SOUTHEAST GEORGIA...ACROSS THE FLORIDA BIG BEND...AND INTO CENTRAL GULF OF MEXICO. FRONT PROGGED TO MOVE LITTLE TODAY AS SFC WAVE/LOW BEGINS TO DEVELOP ALONG BOUNDARY OVER CENTRAL GULF OF MEXICO. AT UPPER LEVELS...MODELS SIMILAR IN MOVG 50H SHORTWAVE TROF VISIBLE ON WATER VAPOR IMAGERY THIS MORNING OVER THE UPPER TEXAS COAST EAST ACROSS THE GULF COASTAL REGION TODAY. THIS FEATURE PROGGED TO WEAKEN AS IT MOVES EAST...ESPECIALLY AFTER 00Z THU AND BE EAST OF THE FCST AREA BY AROUND 06Z THU. THIS UPPER LEVEL SYSTEM WILL SUPPORT FURTHER DEVELOPMENT OF THE SFC LOW ALONG STATIONARY FRONT OVER THE GULF. CROSS SECTION ANALYSIS INDICATING LOLVL MOISTURE (<850MB) OVER FCST AREA WITH DEEPER MOISTURE EAST AND SOUTH OF AREA IN WARM SECTOR OF FRONTAL SYSTEM. DESCENT UVVS ALSO NOTED OVER AREA...ESPECIALLY 12Z TO 18Z TODAY IN ASSOCIATION WITH SHORTWAVE MOVG ACROSS REGION. THIS...IN COMBINATION WITH ASSOCIATED COLD POOL SHOULD ALLOW FOR SHRA/TSTM DEVELOPMENT OVER MUCH OF THE AREA TODAY...BUT WITH LOLVL CAA...LOW DEWPOINTS...AND WEAK WIND PROFILES...NO STRONG/SEVERE TSTMS EXPECTED. AREA 88DS INDICATE LIGHT SHRAS DEVELOPG SOUTHEASTERN COASTAL AREAS OF LOUISIANA ATTM...SO LIKELY POPS NECESSARY TODAY...ESPECIALLY CLOSER TO THE COAST WHERE LOLVL MOISTURE MORE ABUNDANT. TEMPS RUNNING COOLER THAN FWC GUIDANCE...WILL LEAN TOWARD COOLER FAN NUMBERS. MOB 48/39/57/40 6300 PNS 52/43/59/42 5200 DTS 51/44/58/43 5200 EVR 46/35/54/34 5300 12
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 3:27 AM CST | Severe Thunderstorm Warning | MOB | Washington | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.